EconPapers    
Economics at your fingertips  
 

Chaos and the exchange rate

Daniela Federici and Giancarlo Gandolfo

The Journal of International Trade & Economic Development, 2001, vol. 11, issue 2, 111-142

Abstract: Chaotic exchange rate models are structural models built in discrete time (difference equations), and show that with orthodox assumptions (PPP, interest parity, etc) and introducing plausible nonlinearities in the dynamic equations, it is possible to obtain a model capable of giving rise to chaotic motion. However, none of these models is estimated, and the conclusions are based on simulations: the empirical validity of these models is not tested. In this paper, a continuous time (the exchange rate is obviously a continuous variable) exchange rate model is built as a non-linear set of three differential equations and its theoretical properties (steady state, stability, etc,) analysed. The model is then econometrically estimated in continuous time with Italian data and examined for the possible presence of chaotic motion. This paper also shows that the continuous time estimation of economic models built as systems of nonlinear differential equations is a very powerful tool in the hands of the profession.

Keywords: Chaos; Exchange Rate; Continuous Time Econometrics (search for similar items in EconPapers)
Date: 2001
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.tandfonline.com/doi/abs/10.1080/09638190010110712 (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Chaos and the exchange rate (2001)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:jitecd:v:11:y:2001:i:2:p:111-142

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/RJTE20

DOI: 10.1080/09638190010110712

Access Statistics for this article

The Journal of International Trade & Economic Development is currently edited by Pasquale Sgro, David E.A. Giles and Charles van Marrewijk

More articles in The Journal of International Trade & Economic Development from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2025-03-22
Handle: RePEc:taf:jitecd:v:11:y:2001:i:2:p:111-142